But pills are supposed to make me feel better
Over the counter medication misuse risky
Published: Thursday, May 10, 2012
Updated: Friday, May 11, 2012 10:05
Over-the-counter medication has always been advertised as quick fixes for symptoms that come with a cold, such as coughs, headaches or runny noses. However, studies show that they may be causing more harm than good.
According to teenhelp.com, a website that offers information about things like over-the-counter drug abuse, common-over-the counter medication like cough medicine and pain relievers can be dangerous if taken too often or not as it is directed on the label.
Roger Patnode, a pediatrician at CVPH Medical Center said multi-symptom drugs are intended to treat multiple symptoms because they contain multiple drugs. This can be dangerous for a person’s health.
PSUC student Jessica Burton said she only takes over-the-counter medication when she has a headache or when she is sick. Although she is using the medicine responsibly, she and other students are admittedly skipping an important step in taking over-the-counter medication — reading the label.
Patnode said a patient could unintentionally cause harm if they do not assess a medication’s contents properly. If only some improvement occurs they might take an additional, single ingredient medicine such as acetaminophen. If acetaminophen was already in the previously taken, multi-symptom drug, then an overdose could occur, he said.
“Multi-symptom medicines also used different decongestants and antihistamines,” Patnode said. “So even to someone alert to the concern, they may not recognize that a particular ingredient is in the same category of drug as one already taken.”
Some PSUC students do understand the importance of reading a medication’s label.
“I always read the labels and I understand a lot of what the labels mean,” PSUC student Leah Spadafore said. She said she takes over-the-counter medication once every couple of weeks. She said she takes specific medications for specific symptoms.
PSUC student Susanne Fenton said she uses over-the-counter medications for allergies every day. She also said that while she does read the warning label, it’s not always helpful.
“I do read the warning labels,” Fenton said. “But it is like a different language to me.”
Fenton also said she does not feel like she abuses over the counter medicines.
“I use over-the-counter medicines when it is dire even though I take the multi-symptom medicines for just a headache,” Fenton said.
Patnode said taking over-the-counter medicine everyday is not dangerous, but it is not exactly healthy either. He said that as long as the symptoms are monitored by a doctor, then it may be reasonable.
“If the symptoms do not improve, clear and or the person is chronically self-medicating they may actually have some other process going on that they are masking,” Patnode said. “Any chronic medication should be periodically stopped when symptoms are gone to assess need for continuing the medicine.”
If the symptoms don’t return during the period of time when the medication is not being taken, thenthe medicine is no longer needed, Patnode said.
Although warning labels are written comprehensibly for a general audience, Patnode said the problem with labels is that people don’t read them carefully or completely.
“It is always a concern to do or take anything you haven’t evaluated, so it’s mostly a matter of education,” he said “Read the label.”